Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 8:02 PM EDT for Franklin County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2007, 8:02 PM EDT (00:02 UTC)
- Expired
- May 12, 2007, 8:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:34 PM EDT, 28 minutes earlier.
Area forecast discussion, May 12, 7:34 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 734 PM EDT SAT MAY 12 2007 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE RIDGE. NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS. MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK... TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY. ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS END OF WEEK. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... A COLD FRONT...PRIMARILY DEFINED BY A TIGHT DEW POINT GRADIENT...IS BISECTING THE AREA. FOR THE KLWB AND KBLF TAF SITES THE ISSUE THROUGH THE NEXT 24 HOURS WILL BE A WIND ONE. THEY ARE ON THE DRY SIDE OF THE FRONT...SO WITH DRIER AIR IS MAKING ITS WAY INTO THE AREA SO NOT EXPECTING ANY SUB-VFR VSBYS TONIGHT...AND SKIES WILL BE SCATTERED TO CLEAR. ONCE THE INVERSION BREAKS IN THE MORNING...COLD AIR ADVECTION AND MIXING WILL HELP BRING SOME GUSTY CONDITIONS TO MAINLY THE RIDGE TOPS...WITH WINDS DECREASING SUNDAY EVENING AFTER SUNSET. THE REMAINDER OF THE SITES...KROA...KLYH...KDAN...THEY ARE STILL IN THE MOIST AND UNSTABLE AIR ON THE MOIST SIDE OF THE FRONT...AND ARE CURRENTLY BEING TREATED TO AN ARRAY OF OUTFLOW BOUNDARIES FROM NEARBY THUNDERSTORMS. SO WINDS AT THESE SITES WILL BE FAIRLY CHAOTIC FOR THE NEXT FEW HOURS...AND PERHAPS GUSTY AT TIMES AT THE ONSET OF ANY ONE OUTFLOW BOUNDARY. CURRENTLY KDAN LOOKS TO BE THE ONLY SITE LEFT TO POTENTIALLY RECEIVE ANY MORE STORMS THIS EVENING...WITH THE FOCUS BEING BETWEEN 01 AND 03Z. THESE SITES EVENTUALLY TONIGHT WILL ALSO GET INTO THE DRIER AIR...BUT BEFORE THAT TIME A CONCERN WILL EXIST FOR THE DEVELOPMENT OF MVFR LIGHT FOG OR CEILINGS...ESPECIALLY AT THOSE SITES WHICH RECEIVED RAIN TODAY...OR YET TO RECEIVE RAIN. LIKE IN THE WEST...GUSTY CONDITIONS WILL DEVELOP IN THE EAST AFTER SUNRISE WITH ANY SUB-VFR CONDITIONS BECOMING VFR RAPIDLY. VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY WITH A LARGE HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KK NEAR TERM...AMS SHORT TERM...KK LONG TERM...KK AVIATION...DS/AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SAT MAY 12 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-130830- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 3:56 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SAT MAY 12 2007 NCZ004-VAZ032-122045- STOKES NC-PATRICK VA- 356 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN AND NEAR THE STORM. JDS
Local storm report, May 12, 4:54 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CRITZ 36.63N 80.15W
05/12/2007 E1.00 INCH PATRICK VA PUBLIC
COVERED THE GROUND.
&&
JSTEWARTSpecial weather statement, May 12, 5:04 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT SAT MAY 12 2007 VAZ023-122130- BOTETOURT VA- 504 PM EDT SAT MAY 12 2007 AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4 MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520 PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT... WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT TIMES. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Special weather statement, May 12, 6:46 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT SAT MAY 12 2007 VAZ059-122315- CHARLOTTE VA- 646 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM TO AFFECT CHARLOTTE COUNTY THROUGH AT LEAST 715 PM... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF PHENIX...OR ABOUT 3 MILES WEST OF CULLEN...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PHENIX AT 655 PM EDT...CHARLOTTE COURT HOUSE AT 700 PM EDT...DRAKES BRANCH AT 710 PM EDT...SAXE AT 715 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Special weather statement, May 12, 6:48 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 648 PM EDT SAT MAY 12 2007 NCZ006-122300- CASWELL NC- 648 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM TO AFFECT SOUTHWEST CASWELL COUNTY THROUGH ABOUT 715 PM... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF JERICHO...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...JERICHO...CAMP SPRINGS AT 700 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Local storm report, May 12, 7:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG GOODVIEW 37.22N 79.72W
05/12/2007 BEDFORD VA LAW ENFORCEMENT
LARGE TREE FELL PULLING POWER LINES DOWN.
&&
JSTEWARTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 61 min |
| May 13, 3:41 AM EDT | Frost Advisory | RNK | Bath | 29 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.